MAUDE Adverse Event Report: MENTOR TEXAS MENTOR TISSUE EXPANDER; EXPANDER, SKIN, INFLATABLE

MENTOR TEXAS MENTOR TISSUE EXPANDER; EXPANDER, SKIN, INFLATABLE
Model Number 3504311M
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Codes Unspecified Infection (1930); Deformity/ Disfigurement (2360); No Code Available (3191); Insufficient Information (4580)
Date of Event 09/15/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Since the device has not been returned for analysis, no product failure analysis can be conducted, and no determination of possible contributing factors can be made.As such, the investigation will be closed.If the complaint device is received in the future, the investigation will be reopened and conducted as appropriate.A manufacturing record evaluation (mre) was performed, and no anomalies were found related to this complaint.In addition, the mre verifies that the device was manufactured in accordance with documented specification and procedures.Reason for device explant and/or reoperation: infection, debris in the expander, deflation.(b)(4).Manufacturer¿s reference number: (b)(4).
 
Event or Problem Description
It was reported that a (b)(6) year-old female patient underwent a reconstruction skin surgery with two 700cc mentor tissue expander prostheses and experienced bilateral deflation and wound infection postoperatively.On (b)(6) 2020, the patient was going through an expansion process for the expanders.However, the expansion process was not successful.Due to the failure of the expander expansion, ultrasound was performed by a radiologist, and the result indicated unspecified debris and infection fluid inside of both expanders.As a result, the patient underwent bilateral removal without replacement on (b)(6) 2020.Upon explantation, the devices were found to be damaged, and unspecified infected fluid and debris were again observed inside of both expanders.One of the expanders (side unknown) was found to be damaged at the junction of the base plate, while the other expander was found to be damaged at near the port.If additional information is received in the future, a supplemental report will be submitted.This report is for the right-sided prosthesis.
 
Additional Manufacturer Narrative
On 17-dec-2020, mentor received additional information regarding the complaint devices.The devices are not available for return.On 6-jan-2021, the analysis was completed based on a photo that was provided.On 7-jan-2021, mentor received additional information regarding the condition of the complaint device.Unspecified debris found inside of the device are broken pieces of the tissue expander.Investigation summary: upon visual evaluation of the image provided in the complaint, the tissue expander was observed to have a tear.As the product involved in this complaint was not received, the device couldn´t be analyzed according to our procedures.Infection, manifested by swelling, tenderness, pain and fever, may appear in the immediate postoperative period or at any time after insertion of the device.In the absence of classic symptoms, subacute or chronic infections may be difficult to diagnose.If infection does not subside promptly with the appropriate treatment, removal of the device is indicated.Infection is a known complication associated with any surgery.Per a database query, this is the only reported complaint of infection against this lot number.The mentor microbiology department has provided information on the sterility lot for the implanted device indicating that it met all sterilization parameters required to provide a 10e-6 sterility assurance level prior to release for distribution.Product evaluation concluded the reported infection occurred from a source other than the device.Infection is a known complication associated with any surgery and is referenced in our current product insert data sheet.Each device is visually inspected during manufacturing to ensure the device meets the required specifications prior to shipment.Manufacturer's reference number: (b)(4).
 
Additional Manufacturer Narrative
On 1-feb-2021, mentor received additional information regarding the patient's symptoms and condition of the suspected medical device.The patient did not experience infection.In addition to what was reported previously, the patient's surgeon reported that fluid with some tissue was observed inside of the expander due to the deflation.Manufacturer's reference number: (b)(4).
 
Additional Manufacturer Narrative
On 18-jan-2021, mentor received additional information regarding the condition of the suspected medical device.In addition to broken pieces of the device, the patient's blood and body fluid were observed inside of the device and were reported as debris previously.Manufacturer's reference number: (b)(4).
 
Additional Manufacturer Narrative
On (b)(6) 2021, the product investigation was updated.The following statements regarding infections were removed from the investigation summary.¿infection, manifested by swelling, tenderness, pain and fever, may appear in the immediate postoperative period or at any time after insertion of the device.In the absence of classic symptoms, subacute or chronic infections may be difficult to diagnose.If infection does not subside promptly with the appropriate treatment, removal of the device is indicated.Infection is a known complication associated with any surgery.Per a database query, this is the only reported complaint of infection against this lot number.The mentor microbiology department has provided information on the sterility lot for the implanted device indicating that it met all sterilization parameters required to provide a 10e-6 sterility assurance level prior to release for distribution.Product evaluation concluded the reported infection occurred from a source other than the device.Infection is a known complication associated with any surgery and is referenced in our current product insert data sheet.¿ manufacturer's reference number (b)(4).
 
Additional Manufacturer Narrative
On (b)(6) 2021, upon review, it was determined that mentor did not receive specific patient consequence.Since there is no applicable patient consequence code (h.6.Health effect - clinical code), the coding was updated with insufficient information (e2401).The relevant field has been updated.Manufacturer's reference number: (b)(4).
 
Additional Manufacturer Narrative
On (b)(6) 2022, the product investigation summary was updated: upon visual evaluation of the image provided in the complaint, the tissue expander was observed to have a tear on the union between shell and patch.As the product involved in this complaint was not received, the device couldn´t be analyzed according to our procedures.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformances were identified.As part of mentor¿s quality process, all devices are manufactured, inspected, and released to approved specifications.

Brand Name
MENTOR TISSUE EXPANDER
Common Device Name
EXPANDER, SKIN, INFLATABLE
Manufacturer (Section D)
MENTOR TEXAS
3041 skyway circle north
irving TX 75038
Manufacturer (Section G)
MENTOR TEXAS
3041 skyway circle north
irving TX 75038
Manufacturer Contact
gabriel alfageme
3041 skyway circle north
irving, TX 75038
949789-8687
MDR Report Key10810134
Report Number1645337-2020-14259
Device Sequence Number19714336
Product Code LCJ
UDI-Device Identifier00081317002475
UDI-Public00081317002475
Combination Product (Y/N)N
Initial Reporter CountryPK
PMA/510(K) Number
K842883
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/01/2021
Device Model Number3504311M
Device Catalogue Number3504311M
Device Lot Number7473021
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 10/12/2020
Supplement Date Received by Manufacturer12/17/2020
01/18/2021
02/01/2021
02/23/2021
07/28/2021
10/25/2022
Initial Report FDA Received Date11/09/2020
Supplement Report FDA Received Date01/08/2021
01/19/2021
02/22/2021
02/24/2021
08/08/2021
10/27/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/06/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age29 YR
Patient SexFemale